Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 38, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 20, 2023, 7:39 AM CDT for 5 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 7:39 AM CDT (12:39 UTC)
- Expired
- Jul 20, 2023, 1:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Camden County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:45 AM CDT | FLASH FLOOD | 2 Ssw Camdenton, MO | State Highway D was impassable due to high water near Hahatonka. |
| Jul 20, 10:45 AM CDT | FLASH FLOOD | 2 Wsw Camdenton, MO | Water and tree debris flowing over ball park road west of Camdenton. |
| Jul 20, 11:00 AM CDT | RAIN 2.33 | 4 Ssw Roach, MO | Mesonet station TUDM7 Niangua River Tunnel Dam Macks Creek. |
| Jul 20, 11:16 AM CDT | RAIN 2.53 | 5 S Roach, MO | Mesonet station FW7970 Camdenton. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted.
160
WGUS53 KSGF 201239
FFWSGF
MOC029-125-131-161-169-201845-
/O.NEW.KSGF.FF.W.0038.230720T1239Z-230720T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
739 AM CDT Thu Jul 20 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Central Camden County in central Missouri...
Southern Maries County in central Missouri...
Southern Miller County in central Missouri...
Northern Pulaski County in central Missouri...
Northern Phelps County in east central Missouri...
* Until 145 PM CDT Thursday.
* At 739 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rolla, Osage Beach, Camdenton, St. James, Lake Ozark, Dixon,
Crocker, Iberia, Doolittle, Newburg, Sunrise Beach, Linn Creek,
Brumley, Swedeborg, Ulman, Brinktown, Wet Glaize, Freedom,
Montreal, Kaiser, Jerome, Decaturville, Old Linn Creek, Green Bay
Terrace, Hurricane Deck, Roach, Vichy, Northwye, Lake of The
Ozarks, Lake of The Ozarks State Park and Ha Ha Tonka State Park.
This includes the following low water crossings...
Atwell Creek at Highway K, Maries River at County Road 621, Tavern
Creek at Highway U, Dry Auglaize Creek at Freedom Ridge Road,
Montague Creek at County Road 510, Jones Creek at Highway O and
Wet Glaize at Carrol Cave Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3809 9293 3814 9284 3819 9258 3816 9219
3816 9218 3812 9163 3812 9162 3793 9163
3792 9202 3791 9241 3790 9282 3790 9286
3790 9288 3794 9292
FLASH FLOOD...RADAR INDICATED
$$
Soria2 follow-up statements
099
WGUS73 KSGF 201621
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1121 AM CDT Thu Jul 20 2023
MOC029-125-131-161-169-201845-
/O.CON.KSGF.FF.W.0038.000000T0000Z-230720T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Maries MO-Miller MO-Phelps MO-Pulaski MO-
1121 AM CDT Thu Jul 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT THIS
AFTERNOON FOR CENTRAL CAMDEN, SOUTHERN MARIES, SOUTHERN MILLER,
NORTHERN PULASKI AND NORTHERN PHELPS COUNTIES...
At 1121 AM CDT, The public reported flash flooding across the warned
area. Between 2.5 and 3 inches of rain have fallen. Flash flooding
is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Rolla, Osage Beach, Camdenton, St. James, Lake Ozark, Dixon,
Crocker, Iberia, Doolittle, Newburg, Sunrise Beach, Linn Creek,
Brumley, Swedeborg, Ulman, Brinktown, Wet Glaize, Freedom,
Montreal, Kaiser, Jerome, Decaturville, Old Linn Creek, Green Bay
Terrace, Hurricane Deck, Roach, Vichy, Northwye, Lake of The
Ozarks, Lake of The Ozarks State Park and Ha Ha Tonka State Park.
This includes the following low water crossings...
Atwell Creek at Highway K, Maries River at County Road 621, Tavern
Creek at Highway U, Dry Auglaize Creek at Freedom Ridge Road,
Montague Creek at County Road 510, Jones Creek at Highway O and
Wet Glaize at Carrol Cave Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3809 9293 3814 9284 3819 9258 3816 9219
3816 9218 3812 9163 3812 9162 3793 9163
3792 9202 3791 9241 3790 9282 3790 9286
3790 9288 3794 9292
FLASH FLOOD...OBSERVED
$$
Soria927
WGUS73 KSGF 201845
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
145 PM CDT Thu Jul 20 2023
MOC029-125-131-161-169-201855-
/O.EXP.KSGF.FF.W.0038.000000T0000Z-230720T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Maries MO-Miller MO-Phelps MO-Pulaski MO-
145 PM CDT Thu Jul 20 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL CAMDEN, SOUTHERN
MARIES, SOUTHERN MILLER, NORTHERN PULASKI AND NORTHERN PHELPS
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3809 9293 3814 9284 3819 9258 3816 9219
3816 9218 3812 9163 3812 9162 3793 9163
3792 9202 3791 9241 3790 9282 3790 9286
3790 9288 3794 9292
$$
MBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:10 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 20, 6:10 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Springfield MO 610 AM CDT Thu Jul 20 2023 Key Messages: 1. Thunderstorms with heavy rain moving in from the west this morning. 2. Additional thunderstorms possible late tonight into Friday morning. 3. Turning cooler Friday, but a warmup starts again over the weekend into next week. .SHORT TERM...(Today and tonight) Issued at 230 AM CDT Thu Jul 20 2023 A frontal boundary was bisecting the CWA from central Missouri into southeast Kansas. Meanwhile, an upper level shortwave over central Kansas was shifting east southeast. These features along with some elevated instability continue to support convection which was occurring over southern Kansas very early this morning. This convection is progged by many of the CAMS to continue shifting eastward into the CWA during the remainder of the overnight and into the morning hours before ending by midday in the eastern portion of the CWA. The stronger storms may be supportive of hail to the size of quarters along wind damaging wind gusts up to 60 mph given the instability and shear combination. Precipitable water values from 1.5 to 1.9" will also support heavy rain and possibly some localized flooding if training of storms occurs. The shortwave energy should push through today along with the front sliding just to our south. Highs today should stll be warm, but not as hot as the previous couple of days with highs in the low to mid 90s and heat index values from 96 to 105. For this reason, we are not continuing any heat related products for Thursday. Tonight, another shortwave is expected to trigger additional thunderstorms in the high plains this afternoon and evening, with another thunderstorm complex shifting east-southeast into the area late tonight into Friday morning. The majority of the severe storms should again be to our west, but some stronger storms will be capable of hail to the size of quarters and damaging wind gusts up to 60 mph. The heaviest rain looks to be over the far southern CWA, where localized flooding will be possible if training of storms takes place. .LONG TERM...(Friday through Wednesday) Issued at 230 AM CDT Thu Jul 20 2023 The shortwave should shift east across the area during the day Friday. With the rain/clouds and cooler air mass, highs are only expected to reach the upper 70s to low 80s across the area. Upper level ridging should amplify in the western U.S. over the weekend with northwest flow developing over the CWA. The ridge is expected to gradually develop eastward through the middle of next week. So, we'll gradually see temperatures climb back to more normal readings by late in the weekend and then back into the mid to upper 90s by the middle of next week. While there are some low end pops during the Sunday - Wednesday time frame, widespread convection is not expected at this time. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 609 AM CDT Thu Jul 20 2023 Showers and thunderstorms have moved into the area from the west with the heaviest convection to the north of the forecast terminals. Should still have some showers for the first several hours of the forecast at the TAF sites with some MVFR conditions. Flight conditions should improve by late morning as the convection shifts east of the area. Another thunderstorm complex could start to move into the western CWA towards the end of the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Jul 20, 3:30 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 330 AM CDT Thu Jul 20 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210830- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 330 AM CDT Thu Jul 20 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive heat risk. Limited excessive rainfall risk DISCUSSION... Showers and thunderstorms will track east across the area this morning. The stronger storms may be capable of producing wind gusts up to 50 mph and small hail. In addition, heavy rain will be possible which may lead to some localized flooding should training of storms take place. Another thunderstorm complex will be possible late tonight, which will also bring some strong storms to the area with the potential of small hail and wind gusts up to 50 mph. Heavy rain will also be possible with this round of thunderstorms and the potential of localized flooding. This round of thunderstorms will likely linger into Friday. Behind this mornings thunderstorms, some clearing will take place and allow for temperatures to rise back into the low to mid 90s for highs, with heat index values from the upper 90s to around 105. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will linger into Friday with the potential for heavy rain and localized flooding. This will mainly be across southern Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Jul 20, 5:07 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
507 AM CDT Thu Jul 20 2023
MOZ079-201030-
Polk MO-
507 AM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northern Polk County
through 530 AM CDT...
At 506 AM CDT, Doppler radar was tracking a strong thunderstorm over
Humansville, or 12 miles northwest of Bolivar, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolivar, Pomme de Terre Lake, Humansville, Polk, Flemington, Goodson
and Dunnegan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3781 9357 3781 9345 3774 9322 3756 9329
3769 9361 3774 9361 3774 9363 3780 9363
3783 9361 3783 9357
TIME...MOT...LOC 1006Z 295DEG 24KT 3776 9356
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SoriaSpecial weather statement, Jul 20, 5:36 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
536 AM CDT Thu Jul 20 2023
KSZ073-201100-
Bourbon KS-
536 AM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of Bourbon County
through 600 AM CDT...
At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bronson, or 12 miles east of La Harpe, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Hammond, Devon, Harding and Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 9508 3804 9488 3803 9461 3793 9461
3775 9470 3784 9508
TIME...MOT...LOC 1036Z 290DEG 33KT 3796 9508
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SoriaSpecial weather statement, Jul 20, 7:18 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
718 AM CDT Thu Jul 20 2023
MOZ056-057-069-201245-
Camden MO-Miller MO-Morgan MO-
718 AM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southwestern Miller,
central Camden and southeastern Morgan Counties through 745 AM CDT...
At 717 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osage Beach, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Osage Beach,
Camdenton, Village of Four Seasons, Lake Ozark, Laurie, Iberia,
Sunrise Beach, Linn Creek, Tuscumbia, Bagnell, Brumley, Lakeside,
Green Bay Terrace, Ulman, Lakeview, Freedom, Kaiser and Hurricane
Deck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 9283 3820 9290 3834 9252 3806 9226
TIME...MOT...LOC 1217Z 255DEG 23KT 3811 9276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SoriaThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:07 AM CDT | Special Weather Statement | SGF | Polk | 23 min |
| Jul 20, 5:54 AM CDT | Areal Flood Warning | SGF | Dallas, Polk | 6 hr |
| Jul 20, 6:03 AM CDT | Areal Flood Warning | SGF | Hickory, St. Clair | 6 hr |
| Jul 20, 6:58 AM CDT | Areal Flood Warning | SGF | Camden, Dallas, Hickory | 6 hr |
| Jul 20, 7:18 AM CDT | Special Weather Statement | SGF | Camden, Miller | 27 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.